Even

Even. As in level, flat, free from variation or fluctuation.

That’s how I feel right now. Even.

And I don’t like it. In its very stableness, my mind is too smooth, like a snake-oil salesman who is tricking me into believing that this is the way I’m supposed to be.

I’m used to the rolling change of my emotions, the extremes that propel me and strangely keep me grounded and full. Feeling is a good thing, even when the sensations are stormy. Because the depth of my feelings also bring relief. These days I shed so few tears that my emotions feel like they’re hiding behind a dam of obscurity. I know they are there, I just know it. But I don’t feel it.

My evenness is a state I am altogether unfamiliar with. It’s uncomfortable and foreign.

I think it’s the anti-depressants. They are doing what they are supposed to do. Most days I am completely free from the mental turbulence that plagued me for so long, and yet I still don’t feel content. They’re fooling me, and at the same time hiding me.

How odd this is. To be clear-minded, generally happy, and yet wayward and lost at the same time. I don’t even know myself. With mental health come this evenness. I am better to everyone else, and mostly to myself, but at the same time I’m not.

This is very counter-intuitive.

Advertisements

18 thoughts on “Even

  1. Julie says:

    I had a similar feeling when a surgery brought me relief from constant intense pain. It was a very identifiable feeling of not-pain, analogous to the sensation of your arms feel light after you press on a door frame, then let go, and it was extremely strange.
    Over the years, I had come to define myself by my pain. My medical condition took as much time, energy and headspace as any hobby or job I had ever had. When it was gone, I was at a loss. I had no excuses, no community, and most pressingly, no drugs. Yes, I needed them when I was in pain, but I enjoyed them, too. There was a time during the withdrawal that I would have preferred pain and drugs to no pain and no drugs. But that was at first.
    Later, the lack of community and excuses were just as painful as drug withdrawal. Many in my community of fellow disease-sufferers felt that my surgery was unnecessary, that I had been manipulated by my doctor, and I got a lot of negativity about it. I withdrew from that community. And now there was no reason not to exercise, grow my business, get off-line once in a while, stay drug-free, participate in life more fully and more responsibly.
    It was a very significant turning point in my life, more than I ever thought it would be. When I was in the pain, getting out of it seemed very tempting. Once I was out of it, it was really hard and it messed with my head. I had to grow into this new body that had no pain. It took a long time.

  2. ShannonL says:

    I don’t think the drugs are hiding you, Christine. Emotional imbalance doesn’t or shouldn’t define you. Now you just have more time to focus on what really means something to you rather than always just dealing with the roller coaster of feelings you were experiencing. And you are taking other steps – not just drugs – to keep your emotions in check. Big things. And making big strides. Be proud. Welcome this even-ness. You will get used to it, and when you’re ready, you’ll be off the drugs and you won’t go back to where you were and you’ll realize that this *is* you. The new and improved you!
    HUGS! xo

  3. I think I know that feeling, Christine – I call it the doldrums, and think of it like being out on the water with no wind for the sails – adrift.

    Wishing you a different kind of sailing (I haven’t been here, visiting your blog, very long – so I can’t presume to even guess what type of “sailing” you’d want – so I’m just wishing you “a different kind” -something that feels intuitively right!) – gentle breezes.

  4. Gina says:

    It sounds as serious as losing one of your senses because you don’t know how to process your own cues anymore…

  5. Interesting! I was just thinking a few days ago, “Huh. I’ve been DOWN so long that now that I’m finally starting to peek my head out, it looks and feels way too bright.” I can completely identify with this.

  6. Jessica says:

    That’s too bad. I’ve never been able to relate to that, when people say they feel funny on their meds. I’ve never had that “not-me” feeling on meds. I’ve never felt that they “hid” me. I do remember lots of times noticing that the world was “brighter” and I “felt” and “tasted” things more after several dark, gray years.
    Like I was waking up from a long cocoon sleep.

    I also remember being on a med that made me feel, fine, just fine. Content actually. And that felt a bit foreign. But, though I felt so fine, I had a non-existent libido, and that didn’t do in a marriage! So I had to change the meds to get the combination right.

    Hope you find the right balance!

  7. Beautifully and poignantly written, Christine. I think some of us are so accustomed to a roller coaster of sorts, that coasting is, indeed, foreign.

    I wish for you to find the rolling hills, the excitement of the peaks, and whatever balance feels most livable.

  8. Susan says:

    That’s a really common complaint with anti-depressants…feeling flat, not connecting with how you’re reacting or not reacting. It’s not all bad, it’s just unfamiliar territory. How can you use it to your advantage?

    • Christine says:

      Good question, I’d like to figure that out. I’m not sure. Though I will admit, my days are much more predictable and it makes me easier to live with. 🙂

  9. I never got that feeling with my anti-depressants. Instead, I felt that they let me be myself. I’ve heard others have your response, though. Would a lower dose be more comfortable? Or just the passage of time, while you adjust to your new reality?

  10. denise says:

    Sweet friend–I understand. As you once said to me, I know you know that I know.

    I felt like this while I took one anti-depressant (which I don’t take any more). I felt muted and like I was in a bubble. I switched meds and that extreme feeling went away (it was challenging to go through the process of switching since I’d already taken so much time to get to therapy, get on drugs, etc., but it was worth it.)

    I still have that slightly dulled feeling at times, but it’s not that often and it’s much more mellow. If I may offer some unsolicited advice, maybe you might want to talk to you Doctor to see if switching meds or switching dosage might be helpful.

    Sending love. xo

  11. Kelly says:

    This is the kind of feeling that sends me into panic. What am I forgetting? Why do I feel so calm? What’s going wrong? So, it’s fleeting but completely unwelcome. I hope you’ve found a more *you* you.

  12. Amber says:

    It sounds counter-intuitive.

    But maybe it’s where you need to be right now?

    (I don’t know, of course, I’m just throwing an idea out there.)

    • Christine says:

      I think you are right Amber. I need to be reminded of that, because I’m not known for my patience. This isn’t a bad thing, just a somewhat uncomfortable thing as I navigate these new waters. 🙂

  13. harrietglynn says:

    Occasionally I feel like that and I LOVE IT (oh wait, too much enthusiasm there 😉

  14. Christine,
    I read this last week and have found myself coming back to it. It stirs up several thoughts, which is what good writing does. First, I love the way you put words to these feelings. It helps others, and it will be good for you to have record of as you journey through this. I have been on anti depressents three times I think, and I only remember one time it really helping. The other times I had various problems.

    Your writing makes me think of my son, whom we have put on ADD medication. We fought it, but finally gave in. He has been on it two and a half years. He does much better in school, and has much higher self confidence because he is more in control. Since he is in school all day, we don’t see how different he is there and how beneficial it is. We see him on the weekends and it hurts us to see him. He is quiet and not as active. We think he is not being his true, fun loving self. Many doctors and professionals have helped us with this. They say that with the medication, he is more able to be himself, who he wants to be. Others have explained that yes, it may dull him a bit, but that is not necessarily a bad thing. Most people are like this.
    I wonder if I will always struggle between which is his true self.
    I love this piece of writing.
    Be gentle with yourself. You are brave for trying to make changes, and share them as you journey.

  15. […] notion of creativity has been on my mind a lot recently.  Mostly, as I’ve struggled with my new sense of evenness, I’ve silently wondered what it really means to be creative, to feel a passion for something […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: